Format

Send to

Choose Destination
See comment in PubMed Commons below
Expert Opin Pharmacother. 2008 Jun;9(9):1451-62. doi: 10.1517/14656566.9.9.1451 .

Antipsychotic-induced extrapyramidal symptoms and their management.

Author information

1
University of Michigan Medical School, Department of Neurology, 1500 E. Medical Center Drive, 1914 Taubman Center, Ann Arbor, MI 48109-5316, USA. pravd@med.umich.edu

Abstract

BACKGROUND:

Antipsychotic drugs have revolutionized the management of psychosis. Unfortunately, these drugs may cause a variety of distressing acute and delayed movement disorders, collectively known as 'extrapyramidal symptoms' (EPS).

OBJECTIVE:

This review summarizes the current knowledge of the phenomenology, epidemiology, and pathophysiology of EPS, while highlighting their prevention and management.

METHODS:

The review is limited to movement disorders resulting from typical and atypical antipsychotics. Recent and higher-quality evidence is emphasized.

CONCLUSION:

The pathophysiology of these disorders is still unclear. The use of atypical antipsychotics may have reduced EPS but has far from eliminated them. Available treatment options are often disappointing, especially for akathisia and the tardive syndromes. Future work will identify better treatments for these symptoms, as well as new antipsychotic agents that do not cause EPS.

PMID:
18518777
DOI:
10.1517/14656566.9.9.1451
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center